Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
My period is on and off for two months now
Msoriza1990 posted:
I had taken DEPO PROVERA three times now and I stopped in march last year. My husband an I had decided to have a baby but no luck due to the fact that my period was irregular after the (Dp) but then after a month my period started to go more weird then ever I mean I would have it two weeks and it would of passed two months before getting it again but now on my 11th month of not taking (Dp) it's on and off for two months it'll go away for one of two days and it'll come back for a week or two what should I do I want to go to the doctor but what if its normal ??
Jane Harrison Hohner, RN, RNP responded:
Dear Msoriza: It sounds like you have been off DepoProvera for a good eleven months and you have not had a regular cycle since--hope I am tracking you correctly. There are two issues to consider:

1. Did you have a history of very regular periods before Depo use? If so, one would hope and expect that your natural cycles will return. If you had irregular cycles before Depo use then you may return to that underlying pattern. Regular cycles are a marker for regular ovulations. Thus it can be more difficult to conceive if one is having infrequent ovulations.

2. DepoProvera metabolites can remain active for months after the last dose. The delay to conception has been well studied. The bulk of information about conception after DepoProvera is based upon the older 150 mg. deep muscle injection version. While the metabolites of DepoProvera 150 may leave the body between 55-440 days, the mean time for the synthetic progesterone to be no longer detectable is about 160 days. When testing for actual return of ovulation, the range can be 77-425 days with a mean time of 211 days— or seven months (Fotherby, 1986). There is a recorded case of an 18 month delay in return to fertility. This is relatively uncommon, but the mean time to conception after stopping DepoProvera 150mg injections is about 10 months (Pardthaisong, 1980).

What about the newer version DepoProvera 104mg subcutaneous injection? In a very small study the majority of women ovulated within a year, but the average time was 10 months (package insert). Mischell and colleagues (2004) conducted a head to head comparison of the two doses of DepoProvera. In this controlled trial, women were given one shot only, then watched to see when ovulation returned. In the DepoProvera 150 group the average time to ovulation was183 days, while the DepoProvera 104 group the average 212 days. These are both small studies but this early data seems to suggest that, on average, both doses of DepoProvera delay return of ovulation until 6 to 7 months after the last dose.

In your specific case Msoriza, you have been trying to conceive for almost a year. After the year mark it is time to consult with your GYN or clinic. They may have you try and track your cycles to see if you are ovulating. If you are not then you might benefit from a medication to induce ovulation (eg Clomid). They will be able to give you the most "for sure" answer after an evaluation.

Hope you can conceive soon!


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.